I know have Rxs for both Inderal 60 mg and Verapamil 120 mg. I had a major breakdown this week and went to my internist to get a 2nd opinion (neuro diagosed MAV very quickly) and was trying to break this cycle with some xanax to calm me down and see if the vertigo would be short lived. I actually felt better for a week or two and then all hell broke loose over the weekend with major panic attack (the worst I have ever had) continuing anxiety over the return of the vertigo… I am not getting rotational spins but the tilting, constant rocking and feeling of being pushed and pulled, along with lots of visual issues - can’t look at patterns, too many colors etc. etc… UGH! I don’t get bad headaches but get full flow classic migraine (visual aura, numbness, speech aphasia etc.) about 8 times a year (this has increased with age - mid-forties now) so the neuro felt very cetain this is MAV - he also did 2 MRIs, Cat Scan, Carotid Artery sonogram to rule out other causes…
So, the internist recommended I go to the CA Ear Institute - just to completely rule out any ear issues - which I will do bc maybe it will help me accept the MAV diagnosis… The neuro prescribed propanolol but the interist recommended I start with verap - she said it has fewer side effects, won’t slow me down so that I can try to work in 10 - 15 minutes of walking every day. She also said to continue xanax or ativan as needed.
I have a pretty bad drug phobia which I am dealing with as I will not live like this so I have to try things… took all my effort (and some encouragement from folks here to even take the xanax which is helping my panic and I haven’t had any issue in taking too many or feeling dependent so that has been an ok experience).
Now I need to decide btwn prop or verap?? I actually have slightly high BP now so being on a BP med is a good thing and I am not worried about my BP falling too low as I have read in so many places that these meds work to lower high BP but don’t have much of an effect on lowering normal/low BP.
Anyway, sorry for the very long post - I did read the verapamil and propanolol posts but trying to get a sense of which is a better starting drug and likely to have fewer side effects??
Thanks for any thoughts.
It must be a relief to get a diagnosis.I think most people don’t want to take drugs,at least not the prescribed ones! :shock:
But I reached the point where I would try anything to get my life back.I am currently taking Verapamil and no problems,have been on it for almost a year.I too had slightly elevated bp,I wouldn’t worry about side effects,as the doc said they are minimal.
Just some constipation,which probiotic yoghurt helps.Don’t read the side effects of the drugs you take is what I try to do.Then if I got symptoms I would look,I would also ask my doctor if there were any I should watch out for.
I hope you are on the road to recovery and the verapamil works for you.
If anxiety is part of your issue, a beta blocker would be helpful… Therefor I think the inderal would be best. I believe you could take both meds if one doesn’t knock it out but don’t quote me on that,
Good luck! They are both supposed to be well tolerated.
I take propanalol 160mg daily and it really helps with the physical symptoms of anxiety. Hope this helps
OK - I started the Verapamil today - 120 mg SR. I know this is impossible and completely crazy. But 1 hour after taking it, my rocking significanlty died down… that can’t be bc of the med can it??
Anyone know how long before side effects kick in and how long before I will know if its working (I can’t believe it could be an hour :? !! I read somewhere that for verap its 2 weeks to know if it will help the vertigo (that is the MAIN thing I am trying to treat)…
Thanks for the responses. Will keep you all posted on how this works out…
I really don’t know if the medication could work that fast, but I suspect it can. I had taken that before and felt really light headed and kind of off a couple of hours later. I am so curious how the rest of your day went. We seem to have a lot of similar symptoms. I hope your rocking is continuing to stay at bay. Wouldn’t it be great if this was your answer?
Alli, just wondering how the verapamil is going. Is it continuing to suppress the rocking? I may try this drug soon.
Well - I guess that the 1 or 2 hours of less rocking I had after taking the first verap was probably some sort of placebo effect - sadly, but not surprisingly, I do continue to rock but the good news is the drug (only a few days into it) has had ZERO side effects so far. So given my drug phobia it was probably a smart choice for me to start with. I went to the CA Ear Institute in Palo Alto yesterday just to rule out other things and that is exactly what they did. The otoneurologist there agrees that this is MAV and says he sees it a fair amount. He liked my neuro’s choice of drug and wished me luck… he agreed it could take over a month to know if the verap is having any effect. One dose however did bring my BP right down to 110/70 so there is some benefit there…
I am alot less of the anxiety - I think because I am empowering myself and at least trying something… Although I have not hopped on the migraine diet band wagon yet, I am committed to healthier eating, avoiding some of the more likely food triggers and am trying to de-stress as best I can.
I can relate to how hard this is on relationshipsfamily…going through that myself…
Hang in there everyone.